Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 8, 2024, 11:20 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2024, 11:20 PM CDT (04:20 UTC)
- Expired
- Jun 9, 2024, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:25 PM CDT | FLASH FLOOD | Ingalls, KS | mPing report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
339
WGUS53 KDDC 090420
FFWDDC
KSC057-069-083-145-090730-
/O.NEW.KDDC.FF.W.0001.240609T0420Z-240609T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1120 PM CDT Sat Jun 8 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
West Central Pawnee County in south central Kansas...
Northwestern Ford County in southwestern Kansas...
Northeastern Gray County in southwestern Kansas...
Central Hodgeman County in southwestern Kansas...
* Until 230 AM CDT.
* At 1120 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gray, Cimarron, Jetmore, Ingalls, Burdett, Hanston and Rozel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3784 10049 3800 10029 3800 10028 3800 10026
3800 10024 3800 10023 3803 10023 3804 10023
3823 9987 3826 9957 3827 9936 3819 9936
3813 9951 3803 9984 3789 10006 3780 10021
3772 10034
FLASH FLOOD...RADAR INDICATED
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 11:05 PM CDT, 15 minutes earlier. Its key messages:
- A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50.
- Low clouds and much cooler Sunday.
- A rapid warming trend is expected next week.
Area forecast discussion, Jun 8, 11:05 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1105 PM CDT Sat Jun 8 2024 .KEY MESSAGES... - A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50. - Low clouds and much cooler Sunday. - A rapid warming trend is expected next week. && .UPDATE... Issued at 608 PM CDT Sat Jun 8 2024 *** MESOSCALE DISCUSSION *** At 23Z (6 PM CDT), several supercell thunderstorms were underway across the High Plains of eastern Colorado. These storms were in a very favorable warm, moist upslope environment characterized by lower 60s dewpoints and 2000 J/kg MLCAPE along with 0-6km AGL bulk wind shear vector magnitudes of 40 to 50 knots. This rich severe weather environment extends well into Kansas. Pretty much every high-end severe weather metric favors a prolonged, late- evening into the overnight severe weather episode with either one very large MCS transitioning into a MCC or at the very least a couple smaller MCSs in close proximity. Strong to marginally severe storms in the northern Texas panhandle will likely continue to march northeastward toward far southwest Kansas by mid-evening, with several of the latest runs of the HRRR picking up on this and merging it with the Colorado storms forming a massive severe MCS centered right across southwest Kansas late tonight. High end severe wind reports are the most likely risk tonight as the severe MCS matures, especially when mid to upper 60s surface dewpoints become ingested into the system. 70 to 80 mph wind gusts are expected with the strongest convective updraft/downdraft interfaces within the meat of the MCS tonight, really favoring a corridor 50 miles either side of a Scott City to Dodge City to Pratt line. The risk of 70-80 mph wind gusts will be a bit lower later in the night (after 11 PM CDT) and farther east as the boundary layer cools sufficiently enough, however given the strength of this MCS, boundary layer cooling may not be enough to weaken the MCS strength much as surface to 850mb moisture transport vectors are forecast to remain quite strong out of the east southeast. && .SHORT TERM /THROUGH SUNDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Midday surface observations depicted a stationary frontal boundary in the vicinity of the KS/OK border, with northeast winds prevailing across SW KS. Moisture convergence was already increasing along this boundary, with CAPE already exceeding 2000 J/kg, but expectation is for all convection to remain capped through 7 pm, with forcing still removed, and an inversion in place. The boundary will lift northward some through sunset, with winds becoming more upslope/easterly, in response to the approaching shortwave over the Colorado Rockies. Despite the easterly boundary layer winds, temperatures will warm easily into the mid 80s north, to the mid 90s adjacent to Oklahoma. MU CAPE of 3-4,000 J/kg is expected to be common across SW KS by evening. Still, removed all pops through 7 pm, with 12z ARW/NAM dry through this time. Numerous thunderstorms are expected to initiate as supercells over northeast Colorado through 7 pm, evolving from the Front Range, then rapidly grow upscale into an intensifying MCS (mesoscale convective system) and enter the northwest zones in the 8-9 pm time range. The environment this evening will favor rapid cold pool/ outflow clustering, as the maturing MCS interacts with the expected instability reservoir, producing bow echoes and potentially particularly damaging winds. Wind gusts of 60-80 mph are expected along the apexes of the strongest bowing segments, probably favoring north and west of DDC this evening. Wind- driven enhanced probability remains valid, with a much less threat of hail greater than one inch in diameter. All convection will be linear in nature in SW KS, so any tornado risk will be very limited, and tied to QLCS mesovortex spinups along the leading edge of the outflows when the MCS is near maturation this evening. Damaging winds are of particular concern during early summer weekends, when many are outdoors enjoying recreational activities, away from shelter. Ensure you have multiple ways to receive warnings; some warnings will carry the destructive tag and trigger WEA alerts on mobile devices when forecast wind gusts reach 80 mph. Remain weather aware, and have a plan in place to find shelter ahead of this thunderstorm complex tonight. Damaging wind risk remains focused along and especially north of US 50, with a 7 pm through 2 am time slot for the highest impacts. Hatched probability (10% or greater)of significant gusts (> 75 mph, hurricane force) is focused across the northern half of the DDC CWA. MCS is expecting to be exiting into central Kansas by 1 am Sunday per the fastest guidance, 4 am per the slowest. All models show widespread low stratus filling in developing behind the exiting complex, as the MCS outflow pushes the old frontal boundary southward again. Kept northeast winds toward the strongest side of guidance through sunrise Sunday. Sunday will be much cooler, with the combination of strong cold advection (for June standards) and stratus working to hold temperatures down through at least early afternoon. GFS/NAM agree with an 850 mb temperature reduction of 6-9C compared to Saturday, and where stratus can hold much of the day, afternoon temperatures will be reduced to the refreshing 70s. Temperatures are expected to fall back into the 50s Monday morning as weak high pressure arrives in Kansas, but lingering cloud cover will limit the cooling potential. Some overrunning/warm advection related elevated showers/storms are possible favoring the southwest zones Sunday night, but the forecast may be too wet here, with much of this activity likely remaining south of SW KS. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Emphasis for additional rainfall and thunderstorms will transfer to the west and south of SW KS on Monday. Pops will strongly favor the southwest and western zones Monday, given moist SEly upslope fow, and a midlevel weakness persisting near southeast Colorado. Clouds will also be more prevalent across these western zones Monday, with temperatures running several degrees below early June normals. Midlevel shortwave trough or weakness is forecast to drift eastward in the vicinity of SW KS through Tuesday, and NBM correctly keeps chance category pops for showers and thunderstorms for this feature. Flow and shear will be very weak, but precipitable water will be high, favoring non-severe disorganized/pulse convection with locally heavy rainfall through Tuesday. All models show aggressive warming Wednesday, as the weak shortwave slides southeast of SW KS, and heights aggressively build overhead. 12z EPS ensembles show a strong midlevel high over 594 dm in strength building from Mexico toward Albuquerque, New Mexico by 7 pm Wednesday. Afternoon temperatures will soar easily into the lower 90s, and NBM may be too slow with the magnitude of the warmup. The Mexican heat ridge builds even stronger Thursday, with heights climbing well over 590 dm over SW KS. 12z MEX forecasts a high of 99 at DDC Thursday, and GEFS ensemble probability of 2m T > 100 is already 70-80% Thursday afternoon. Given the very hot ensemble means, deterministic solutions and NBM/MEX may not be hot enough, but regardless, Thursday is expected to be hottest day so far this young summer season. How much more rain we put in the topsoils between now and then will play a role with any evaporative cooling, and whether we can avoid triple digit heat. For non-summer lovers, the good news is this heatwave is temporary, as ECMWF EPS shows a shortwave trough eroding the ridge, reducing heights and introducing another chance of showers and thunderstorms. Pops and cooling trend from the NBM for next Friday and Saturday were accepted. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1101 PM CDT Sat Jun 8 2024 A line of strong to severe thunderstorms will track east-southeast through southwest Kansas into central Kansas overnight, affecting the vicinity of all TAF sites with brief periods of MVFR/IFR cigs/vsbys along with strong wind gusts in excess of 50kt. Low level stratus is then expected to develop within an east- northeasterly upslope flow developing behind a cold front sinking slowly southward into northern Oklahoma early Sunday morning, resulting in possible MVFR/IFR cigs in vicinity of all TAF sites generally after 07-09Z. East-northeast winds around 10 to 20kt with gusts up to 25kt developing behind the aforementioned front are expected to persist through Sunday afternoon as surface high pressure builds in across the Upper Midwest. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Umscheid SHORT TERM...Turner LONG TERM...Turner AVIATION...JJohnson
Hazardous weather outlook, Jun 8, 6:13 AM CDT, 17 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 613 AM CDT Sat Jun 8 2024 KSZ030-031-043>046-061>066-074>081-084>090-091115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 613 AM CDT Sat Jun 8 2024 /513 AM MDT Sat Jun 8 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected to develop in eastern Colorado late this afternoon, then spread southeast into western Kansas this evening. The strongest storms will be capable ofproducing 1 to 2 inch hail and damaging winds upward of 75 mph. There is also a low isolated tornado risk. Additionally, periods of heavy rainfall associated with the strongest storms may also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 6 PM.
In the hours before
Local storm report, Jun 8, 10:33 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1033 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Tstm Wnd Dmg 1 N Garden City 37.99N 100.86W
06/08/2024 Finney KS Public
Shingles blown off of roofs.
&&Local storm report, Jun 8, 10:34 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1034 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst 1 E Scott City 38.48N 100.88W
06/08/2024 M58 MPH Scott KS Mesonet
&&Local storm report, Jun 8, 10:38 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1038 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Tstm Wnd Gst 4 NW Pierceville 37.93N 100.73W
06/08/2024 E72 MPH Finney KS ASOS
&&Local storm report, Jun 8, 10:49 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1049 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Gst 5 SW Alamota 38.42N 100.39W
06/08/2024 E93 MPH Lane KS Public
&&Local storm report, Jun 8, 11:02 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1102 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Gst 10 NW Kalvesta 38.42N 100.39W
06/08/2024 E93 MPH Lane KS Public
Corrects previous tstm wnd gst report from 5
SW Alamota.
&&Local storm report, Jun 8, 11:19 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1119 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM Flash Flood 1 NW Garden City 37.98N 100.87W
06/08/2024 Finney KS Public
Roadways flooded with multiple stranded
vehicles reported.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 8, 8:58 PM CDT | Special Weather Statement | DDC | Kearny | 32 min |
| Jun 8, 9:14 PM CDT | Special Weather Statement | DDC | Finney | 31 min |
| Jun 8, 9:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Jun 8, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 53 min |
| Jun 8, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 35 min |
| Jun 8, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 8, 9:48 PM CDT | Areal Flood Advisory | DDC | Hamilton, Kearny | 3 hr |
| Jun 8, 9:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Stanton | 56 min |
| Jun 8, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 38 min |
| Jun 8, 10:09 PM CDT | Special Weather Statement | DDC | Finney | 36 min |
| Jun 8, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell | 45 min |
| Jun 8, 10:35 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 55 min |
| Jun 8, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more | 51 min |
| Jun 8, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 66 min |
| Jun 8, 11:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 50 min |
| Jun 8, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Gray, Meade | 37 min |
| Jun 8, 11:38 PM CDT | Flash Flood Warning | DDC | Ford | 112 min |
| Jun 8, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 43 min |
| Jun 8, 11:49 PM CDT | Special Weather Statement | DDC | Ness, Pawnee, Rush | 56 min |
| Jun 8, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Jun 9, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 79 min |
| Jun 9, 1:07 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| Jun 9, 1:34 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee | 9 hr |
| Jun 9, 1:38 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.